Hail, Kit Carson
- When
- June 27, 12:10 PM MST to 12:36 PM MST
- Where
- Kit Carson County, 6.75 mi NW of Burlington Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.387, -102.372
Quarter size hail is still occurring as of 1:35 PM MDT.
During the afternoon scattered strong to severe thunderstorms moved south across East Central Colorado. One of the stronger storms produced wind gusts of 66 MPH at the Burlington airport on its leading edge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon scattered strong to severe thunderstorms moved south across East Central Colorado. One of the stronger storms produced wind gusts of 66 MPH at the Burlington airport on its leading edge. These winds blew a semi on its side on I-70. Quarter size hail was also reported with this same storm near Burlington, the largest hail size of the day. A brief landspout occurred south of Flagler from a storm that was developing along a weak surface boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 10:49 AM MST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1149 AM MDT MON JUN 27 2016 .UPDATE... Issued at 1009 AM MDT Mon Jun 27 2016 Just completed an update to make adjustments to the precipitation and sky cover based on latest trends. Complicated forecast due to a number of outflow boundaries across the area and ongoing convection. High resolution/convectively allowing models not catching onto reality at this time. Thunderstorms currently over the northwest portion of the area are not being shown by the guidance. Instability axis runs southeast from this area so expect a continued increase in coverage and intensity as shortwave trough moves in from the northwest. && .SHORT TERM...(Today through Wednesday night) Issued at 345 AM MDT Mon Jun 27 2016 Today-tonight...00z gfs had a great handle (per 700-500mb rh) on small cluster of showers and thunderstorms just north of our forecast area early this morning. It along with other model solutions initiate showers and thunderstorms generally along and north of the interstate by mid afternoon with a track toward the southeast through the remainder of the area during the evening. Other concern will be fog both early this morning and again late tonight. For this morning should see quite a bit of fog and may have some dense fog generally south of a line from near Idalia to goodland to parts of Gove county. For tonight it could be just about anywhere in the area depending on how convection develops. High temperatures generally in the upper 80s to low 90s. Low temperatures in the upper 50s to low 60s. Tuesday-Tuesday night...drier air in the 700-500mb layer moves in for the daytime hours behind the prior nights convection. Have removed all precipitation wording. For the evening and overnight models fair agreement moving a weather disturbance south-southeast across the area producing scattered thunderstorms. High temperatures in the upper 80s to low 90s. Low temperatures in the low to mid 60s. Stratus and fog again possible late Tuesday night. Wednesday-Wednesday night...more stable air along with drier air aloft quickly moves in during the morning and continues through the day and have again pulled all mention of precipitation. Models again showing another weather disturbance moving south-southeast during the evening and overnight hours bringing another chance for thunderstorms. High temperatures in the mid 80s to low 90s with low temperatures in the upper 50s to low 60s. .LONG TERM...(Thursday through Sunday) Issued at 204 AM MDT Mon Jun 27 2016 The upper level pattern has not changed over the weekend, with the same pattern of a trough over the eastern states and a ridge in the western states. There is a trough beginning to move into the Pacific Northwest Thursday and will continue to push east during the extended period; which will eventually push the ridge east. The CWA is still between the ridge and trough, which is creating a mid to upper level northwest flow. That in association with 700 mb shortwaves and favorable CAPE values, rain and storm chances will continue through the period; with chances starting to decrease by Sunday as the ridge begins to push east. The current model runs are showing the best day for precipitation and storms to be Thursday, primarily in the evening and overnight hours along the western portions of the CWA. Friday has a similar set up as Thursday but the more intense storm potential looks to be south of our CWA, yet storms are still possible over the region. Saturday and Sunday could see precipitation but with the ridge starting to move east the greatest chances for storms will be east of the CWA. Temperatures are expected to drop Friday into the upper 70s and low 80s but will increase back into the mid 80s and low 90s Saturday and Sunday with the ridge pushing east. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1142 AM MDT Mon Jun 27 2016 Complex forecast due to mesoscale influences from the overnight convection that most of the model output is not taking into account. Currently thunderstorms are occurring to the west and northwest of both sites. For Kgld...am expecting thunderstorms to begin affecting the site from around 20z to around 03z. Some mvfr conditions look to occur here. Winds will remain highly variable. For Kmck...There looks to be two different rounds of thunderstorms that will affect the area. The first one will be around 21z and lasting to near 00z. Second round looks to occur from around 04z to near 08z. Did not feel confident enough to put in mvfr conditions and just have vfr at this time. The winds will also be highly variable in nature due to thunderstorm outflow boundaries. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...99 LONG TERM...CLT AVIATION...BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT MON JUN 27 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT MON JUN 27 2016 /1134 AM CDT MON JUN 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE ENTIRE REGION THROUGH TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL... DAMAGING WINDS...A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... FOR TUESDAY AND WEDNESDAY IT APPEARS THAT THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM THE NORTH DURING THE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER IS POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO FRIDAY WITH SOME OF THESE STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 807 AM MDT MON JUN 27 2016 COZ090-271430- YUMA COUNTY CO- 807 AM MDT MON JUN 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 830 AM MDT... AT 807 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF HIGHLAND CENTER...OR 16 MILES SOUTHWEST OF HOLYOKE... MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALVIN...WAUNETA AND CLARKVILLE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 255 AND 269. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4044 10206 4020 10206 4027 10263 4044 10263 TIME...MOT...LOC 1407Z 270DEG 21KT 4036 10244 BULLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 AM MDT MON JUN 27 2016
COZ090-271830-
YUMA COUNTY CO-
1156 AM MDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
1230 PM MDT...
AT 1156 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHWEST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR...HALE AND IDALIA.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 207 AND 210...AND
BETWEEN MILE MARKERS 212 AND 223.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3988 10237 3967 10205 3958 10205 3957 10220
3957 10235 3975 10254
TIME...MOT...LOC 1756Z 315DEG 30KT 3976 10239
024SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1237 PM MDT MON JUN 27 2016 COZ091-271900- KIT CARSON COUNTY CO- 1237 PM MDT MON JUN 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 100 PM MDT... AT 1237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BONNY RESERVOIR...MOVING SOUTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KIT CARSON COUNTY. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 195 AND 206...AND NEAR MILE MARKER 211. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3957 10205 3939 10205 3939 10231 3957 10236 TIME...MOT...LOC 1837Z 321DEG 25KT 3961 10224 024
The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
4 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Quarter size hail is still occurring as of 1:35 PM MDT.
A semi was blown over near Bethune due to thunderstorm winds. No injuries were reported.
Wind gusts in town were estimated to be 60-70 MPH. The thunderstorm winds also created blowing dust. The thunderstorm winds also blew down power lines in town causing multiple power outages.
The thunderstorm wind gusts ranged from 64-66 MPH as the storm moved over and east of the airport.
A brief landspout occurred as a thunderstorm developed on a surface boundary roughly 15 miles south of Flagler. Estimated the location and size of the landspout from a picture received through Twitter. Based on this estimated location the landspout occurred just north of the northern branch of the county road that Y's off of CR D south of Flagler. No damage was reported with the landspout since it was over open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640271, 640293, 640296, 640272, 640301, 640300, 640287.